Browse

You are looking at 1 - 3 of 3 items for :

  • Patient Demographics x
  • Hyperthyroidism x
  • C-reactive protein x
  • User-accessible content x
Clear All
Open access

Daramjav Narantsatsral, Takagi Junko, Iwayama Hideyuki, Inukai Daisuke, Takama Hiroyuki, Nomura Yuka, Hirase Syo, Morita Hiroyuki, Otake Kazuo, Ogawa Tetsuya and Takami Akiyoshi

Summary

Dupilumab an inhibitor of the interleukin (IL)-4R-alpha subunit is used for the treatment of allergic diseases. The patient was a 49-year-old man who received dupilumab for the treatment of severe atopic dermatitis. He presented hyperthyroidism with elevated thyroglobulin and anti-thyroid antibody negativity at 4 months after the initiation of therapy. On scintigraphy, the thyroid radioiodine uptake was low. Ultrasonography showed a diffuse hypoechoic area in the thyroid gland. A pathological study revealed lymphocytic infiltration. The administration of dupilumab was continued because of his atopic dermatitis that showed an excellent response. The patient`s hyperthyroidism changed to hypothyroidism 3 weeks later. Six months later his thyroid function normalized without any treatment. We herein describe the case of a patient with atopic dermatitis who developed painless thyroiditis under treatment with dupilumab. To the best of our knowledge, this is the first report of this event in the literature.

Learning points:

  • Dupilumab, a fully human monoclonal antibody that blocks interleukin-4 and interleukin-13, has been shown to be effective in the treatment atopic dermatitis and asthma with eosinophilia.
  • Painless thyroiditis is characterized by transient hyperthyroidism and hypothyroidism and recovery without anti-thyroid treatment.
  • This is the first report of painless thyroiditis as an adverse effect of dupilumab, although conjunctivitis and nasopharyngitis are the main adverse effects of dupilumab.
Open access

Maria Tomkins, Roxana Maria Tudor, Diarmuid Smith and Amar Agha

Summary

This case is the first to describe a patient who experienced concomitant agranulocytosis and anti-neutrophil cytoplasmic antibody (ANCA)-associated vasculitis as an adverse effect of propylthiouracil treatment for Graves’ disease. A 42-year-old female with Graves’ disease presented to the emergency department (ED) with a 2-week history of fevers, night sweats, transient lower limb rash, arthralgia, myalgia and fatigue. She had been taking propylthiouracil for 18 months prior to presentation. On admission, agranulocytosis was evident with a neutrophil count of 0.36 × 109/L and immediately propylthiouracil was stopped. There was no evidence of active infection and the patient was treated with broad-spectrum antibodies and one dose of granulocyte colony-stimulation factor, resulting in a satisfactory response. On further investigation, ANCAs were positive with dual positivity for proteinase 3 and myeloperoxidase. There was no evidence of end-organ damage secondary to vasculitis, and the patient’s constitutional symptoms resolved completely on discontinuation of the drug precluding the need for immunosuppressive therapy.

Learning points:

  • Continued vigilance and patient education regarding the risk of antithyroid drug-induced agranulocytosis is vital throughout the course of treatment.
  • ANCA-associated vasculitis is a rare adverse effect of antithyroid drug use.
  • Timely discontinuation of the offending drug is vital in reducing end-organ damage and the need for immunosuppressive therapy in drug-induced ANCA-associated vasculitis.
  • Similarities in the pathogenesis of agranulocytosis and drug-induced ANCA-associated vasculitis may offer insight into an improved understanding of vasculitis and agranulocytosis.
Open access

Colin L Knight, Shamil D Cooray, Jaideep Kulkarni, Michael Borschmann and Mark Kotowicz

A 51 year old man presented with sepsis in the setting of thioamide-induced agranulocytosis. Empiric broad-spectrum antibiotics was followed by directed narrow-spectrum antibiotics, and his neutrophil count recovered with support from granulocyte-colony stimulating factor (G-CSF) analogue transfusions. After a brief period of multi-modal therapy for nine days including potassium iodide (Lugol’s iodine), cholestyramine, propanolol and lithium to temper his persisting hyperthyroidism, a total thyroidectomy was performed while thyroid hormone levels remained at thyrotoxic levels. Postoperative recovery was uncomplicated and he was discharged home on thyroxine. There is limited available evidence to guide treatment in this unique cohort of patients who require prompt management to avert impending clinical deterioration. This case report summarises the successful emergent control of thyrotoxicosis in the setting of thioamide-induced agranulocytosis complicated by sepsis, and demonstrates the safe use of multi-modal pharmacological therapies in preparation for total thyroidectomy.

Learning points:

  • Thioamide-induced agranulocytosis is an uncommon but potentially life-threatening complication of which all prescribers and patients need to be aware.
  • A multi-modal preoperative pharmacological approach can be successful, even when thioamides are contraindicated, when needing to prepare a thyrotoxic patient for semi-urgent total thyroidectomy.
  • There is not enough evidence to confidently predict the safe timing when considering total thyroidectomy in this patient cohort, and therefore it should be undertaken when attempts have first been made to safely reduce thyroid hormone levels.
  • Thyroid storm is frequently cited as a potentially severe complication of thyroid surgery undertaken in thyrotoxic patients, although the evidence does not demonstrate this as a common occurrence.